Over-the-counter (OTC) cough and cold medications containing dextromethorphan (DXM) are hot targets for abuse, especially by teenagers. The Monitoring the Future (MTF) survey published by the National Institute on Drug Abuse (NIDA) reports that more than 3.5 percent of 10th-graders in the U.S. misused an OTC cough medicine in 2016.
DXM is an antitussive medication, meaning that it helps to manage cough and cold symptoms and is contained in more than 100 OTC medications. Coricidin HBP Cough and Cold is one such medication.
Called Triple C on the street and when used recreationally, Coricidin is an OTC cold and cough medication for people who have high blood pressure. There are several formulations of Coricidin, all of which contain slightly different amounts of DXM as well as other medications designed to combat symptoms of the common cold.
In general, Triple C is abused orally, meaning that it is usually swallowed in its tablet form. It may also be chewed or crushed and then snorted.
As a medication, Coricidin is considered to be effective and safe when taken in the proper dosage amount, such as one tablet containing 30 mg of DXM every six hours and not to exceed four tablets in one day. When abused, Triple C and DXM-containing cough medications are often taken in much higher doses, as much as 240 mg to 1500 mg of DXM at a time, the Center for Substance Abuse Research (CESAR) publishes. Dosages this high can lead to a potentially life-threatening overdose.
Recognizing a Triple C Overdose
Cough and cold medications like Coricidin are mistakenly believed to be safer than other illegal drugs because they are sold at local drugstores and can be purchased even without a prescription. Recreational use of Triple C can cause a desired and euphoric high, including dissociative and hallucinogenic effects. The Drug Enforcement Administration (DEA) explains that intoxication involving a product containing DXM, like Triple C, can cause hyperexcitability, lethargy, slurred speech, balance and coordination issues, high blood pressure, altered perceptions of time and the senses, and involuntary, rapid eye movement. Triple C is often combined with alcohol, which can increase and expound upon these side effects.
The issue with Triple C is that Coricidin is a combination medication, and formulations also contain antihistamines or non-narcotic analgesics like acetaminophen. The number of pills a person has to take to experience a high from DXM raises the risk for a toxic buildup of some of the other medications contained in Triple C. For example, the Washington Top News reports that 10 to 12 pills of Coricidin can produce a high, but this number of pills also contains a potentially lethal dosage of acetaminophen.
Acetaminophen is the active ingredient in Tylenol. While it helps to manage pain in its recommended dosage, it can cause toxic liver damage in high amounts. Anticholinergic toxicity can also occur from high amounts of antihistamines, another type of medication contained in formulations of Coricidin.
An overdose on Triple C is a medical emergency that NIDA explains may be reversed by quick administration of naloxone, an opioid antagonist. If any of the following symptoms are evident, call 911 immediately to seek professional help for a potential overdose:
- Shallow breaths or trouble breathing
- Fast heart rate and elevated blood pressure
- Nausea, stomach cramps, diarrhea, and/or vomiting
- Disorientation and extreme mental confusion
- Excessive sweating
- Loss of muscle coordination
- Paranoia, anxiety, or fear
- Dissociative sedation (a trance-like catatonic state)
- Difficulties staying awake and potential loss of consciousness
- Blurred vision
- Tremors and possible seizures
- Bluish color to the lips, nails, and skin
Taking Coricidin for any use other than to treat a cold or cough is considered drug abuse. Anytime a person takes more than the recommended dosage of Coricidin, there is a risk for overdose, and that risk is amplified if other drugs and alcohol are involved. Taking Triple C at the amount needed to produce euphoric, dissociative, stimulating, and hallucinogenic effects can prove fatal.
Since the DXM in Triple C acts like an opioid, it interacts with the central nervous system and can cause life-threatening suppression of vital functions like heart rate, respiration, blood pressure, and body temperature. An overdose can also cause a lack of oxygen to the brain, called hypoxia, which can cause permanent brain damage. Coma, brain damage, and death are all possible consequences of an overdose, so it is important to seek immediate professional help at the first sign of a problem.
Managing a Triple C Overdose
If there is any evidence of a Triple C overdose, the first step is to call 911. Give medical personnel as much information as possible, such as what drug the person took and how much, if they took it with anything else, how old the person is, any known health concerns, and how much they weigh. The more information the professionals have, the better the chance is of overturning the overdose.
While waiting for paramedics to arrive, it is important to remain calm and keep the person as still and as comfortable as possible. If they are responsive, keep them in a quiet and calm space. Talk to them in a soothing manner.
Be sure to keep yourself safe, as aggression and violent outbursts are also potential side effects of Triple C intoxication and overdose. A person suffering from an overdose may be unruly and difficult to contain. Personal safety needs to be a top concern.Paramedics should be the ones to administer first aid; however, there are a few things a person can do while waiting for them to arrive. Protect the airway of the person who has overdosed by making sure they won’t choke on their vomit. Try to ensure the person’s airways are clear and unobstructed. It can be useful to turn a person on their side if they are lying down.
Make sure they are away from anything that could injure them in the case of a seizure. Muscle coordination and balance issues are potential side effects of Triple C, so having a person sit or lie down can be a good idea.
In short, the best thing to do for a Triple C overdose is to seek immediate medical intervention.